Nebraska, 2017

Damaging Winds in Nebraska, August 27, 2017

August 27, 2017 · NWS GID · 6 events in 5 counties and zones

The pre-dawn hours of this Sunday featured a surprisingly-potent, southward-surging complex of severe thunderstorms that provoked considerable wind damage primarily within Sherman, Buffalo, Howard and Hall counties, and likely isolated wind damage in several nearby counties as well. Some of the worst impacts occurred in and near Ravenna, where estimated gusts to around 85 MPH downed numerous…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
$15 million
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The pre-dawn hours of this Sunday featured a surprisingly-potent, southward-surging complex of severe thunderstorms that provoked considerable wind damage primarily within Sherman, Buffalo, Howard and Hall counties, and likely isolated wind damage in several nearby counties as well. Some of the worst impacts occurred in and near Ravenna, where estimated gusts to around 85 MPH downed numerous trees, some as large as 4-6 feet in diameter. Portions of the community were without power for several hours, and a few homes and vehicles also sustained damage. In Kearney, while damage was not widespread, three large trees crashed down on a trailer home causing substantial roof damage. Other communities that suffered wind damage (mainly to trees) included: Loup City, Pleasanton, Cairo, Boelus and Grand Island (although impacts were quite minimal on the grounds of the ongoing Nebraska State Fair). Once storms pushed south of the Interstate 80 corridor, most peak gusts checked in around or below 50 MPH, although a mesonet station near Nelson clocked a 60 MPH gust shortly before the strongest part of the complex departed southward into Kansas. As for rainfall, the majority of South Central Nebraska received at least 0.50-1.00, but localized pockets of mainly Valley, Sherman and Howard counties tallied 2+.

Breaking down event timing and evolution, the late evening featured a smattering of fairly weak storms here and there. However, the main event did not get even get underway until 2-3 a.m. CDT, as the beginning stages of a developing squall line took shape in far northern portions of South Central Nebraska, evolving from earlier activity that initiated in northern Nebraska. Over the next few hours, this linear complex surged south, wreaking the aforementioned wind damage and eventually assuming the form of a mature bow echo before departing into north central Kansas mainly between 5:30-6:30 a.m. CDT.

Although the severity of this late-night severe event was not well-anticipated, a chance of thunderstorms was in the forecast as the mid-upper levels featured a fairly compact shortwave trough diving out of SD into Nebraska in a north-northwest flow regime. Closer to the surface at 850 millibars, modest south-southwesterly flow resulted in decent low-level moisture convergence into central Nebraska, and at the surface, a weak cold front sagged southward across the state as the night wore on (eventually augmented by storm outflow). Once storms established a surging cold pool, the moisture-rich surface environment proved favorable to fostering severe wind gusts, with dewpoints averaging in the mid-60s to around 70 F. Around the time the damaging wind event ramped up, mesoscale analysis indicated most-unstable CAPE up to around 2000 j/kg and effective deep-layer wind shear around 40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 27, 12:39 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 27, 12:39 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
139 AM CDT Sun Aug 27 2017

.SHORT TERM...(Today and tonight)
Issued at 138 AM CDT Sun Aug 27 2017

Aloft: NW flow will become almost due N tonight as a ridge and
large subtropical high lodges over the Wrn USA with a trof over
the E. WV imagery shows a shortwave trof over the Dakota's. The
tail end of this trof will cross the CWA today.

Surface: A very subtle cool front was dropping S thru Neb. It
should be into Nrn KS by midday and to near I-70 by sunset. High
pres will then build over the rgn tonight.

At 06Z a couple strong-svr tstms were in progress over the
Sandhills and rgnl 88D mosaic and IR satellite shows tstms have
been increasing over the last 3 hrs. Models are in excellent
agreement that these storms will cont SSE into the CWA thru the
rest of the overnight hrs and into Sun AM.

RAP mesoanalysis indicates 2000-3000 J/kg of MUCAPE. With low-lvl
easterlies...deep layer shear is very strong (exceeding 40 kts).
We have already seen an elevated supercell. SPC is monitoring the
rgn for a possible svr tstm watch. The main question is will these
storms maintain their potency as they drop SSE overnight.

Given impending tstms...plan to keep this product short.

Tstms exit the CWA probably by midday. Late afternoon
redevelopment is unlikely as the front will be S into KS.

Main fcst concerns for today is how much debris cloudiness will
linger behind the tstms?

Also concerned about patchy fog potential late Sun night into Mon
AM.

.LONG TERM...(Monday through Saturday)
Issued at 138 AM CDT Sun Aug 27 2017

Dry and quiet wx in NNW or NW flow as a ridge dominates over the
Wrn USA with a trof in the E. Slightly cooler than normal temps
Mon-Tue...then near normal Wed-Fri. Possibly a little above normal
Sat. This week will cont the incredibly comfortable pattern that
has dominates since late July.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 1230 AM CDT Sun Aug 27 2017

Significant Wx: Brief IFR TSRAs possible until 15Z.

Overnight: VFR multi-layered clds as sct shwrs/tstms are
developing and/or moving in. There could be a period of IFR VSBYs
in +TSRA but there isn't enough certainty to include in the TAFs
yet. Winds will be lgt from the E-SE except near TSRAs which could
produce G40KT. Confidence: Low

Sun: TSRAs could linger into the AM hrs...then probably with
decreasing clouds. However...it is very uncertain how much
cloudiness will remain in the wake of any storms...but a period of
MVFR CIGs is possible. NE-ENE winds around 10 kts. Confidence: Low

Sun Eve: VFR with a few altocu possible around 9K ft. Winds
becoming lgt/vrbl. There may be some fog issues after 06Z. Further
assessment will be necessary for the 12Z TAFs. Confidence: Medium

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Kelley
Hazardous weather outlook, Aug 27, 1:00 AM CST, 1 hour 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
200 AM CDT Sun Aug 27 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
280700-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
200 AM CDT Sun Aug 27 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Rest of Tonight.

Scattered thunderstorms are likely and some storms could be
severe. The main threat will be hail up to 2 inches in diameter...
but isolated pockets of damaging winds could also occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms will continue into Sunday morning but
should exit the area by early afternoon. Some of these storms
could be severe...with hail up to the size of golf balls the main
threat.

.SPOTTER INFORMATION STATEMENT...

Spotters...please relay reports of hail and wind damage to the
National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

In the hours before

Special weather statement, Aug 27, 2:00 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
300 AM CDT SUN AUG 27 2017

NEZ039-046-270845-
Valley NE-Sherman NE-
300 AM CDT SUN AUG 27 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN VALLEY AND SHERMAN
COUNTIES THROUGH 345 AM CDT...

At 259 AM CDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from North Loup to near
Ansley. Movement was southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  North Loup around 305 AM CDT.
  Litchfield around 340 AM CDT.
  Hazard around 345 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4154 9875 4105 9875 4105 9921 4153 9921
TIME...MOT...LOC 0759Z 306DEG 25KT 4147 9878 4135 9940

Kelley

The radar

The Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 08:22 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
August 27, 2:24 AM CST
Where
Sherman County, Loup City
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
COOP Observer
Coordinates
41.280, -98.980

Wind gusts estimated to be near 70 MPH resulted in some large trees being downed in Loup City, blocking a few streets.

Thunderstorm Wind, Buffalo

When
August 27, 2:35 AM CST to 2:45 AM CST
Where
Buffalo County, Pleasanton to Ravenna
Measured
74 kt (85 mph) estimated gust
Property damage
$500,000
Crop damage
$5.0 million
Reported by
Emergency Manager
Coordinates
40.970, -99.080

Wind gusts in the area were estimated to be near 85 MPH, based on damage reports. There was widespread tree damage reported, especially in the Ravenna area. Several large trees were downed, some 4 to 6 feet in diameter, and heavy equipment was needed to clear some roads. Power lines were also downed in the area and a few homes and vehicles were damaged.

Thunderstorm Wind, Howard

When
August 27, 2:45 AM CST to 3:19 AM CST
Where
Howard County, Boelus to 3 mi ESE of Dannebrog
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
41.080, -98.720

Wind gusts estimated to be near 70 MPH resulted in tree damage across the area. Large tree limbs were downed along Highway 58 near Dannebrog. A large pine tree in Boelus had its top snapped off, with a large branch impaling the roof of a nearby house.

Thunderstorm Wind, Hall

When
August 27, 2:55 AM CST to 3:30 AM CST
Where
Hall County, Cairo to Grand Is
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Crop damage
$5.0 million
Reported by
Public
Coordinates
41.000, -98.600

Wind gusts along this path were estimated to be between 60 and 70 MPH, with the strongest wind being in the Cairo area and generally a bit weaker in Grand Island. There were several reports of large tree limbs being downed in the area, some as large as 8-9 inches in diameter.

Thunderstorm Wind, Buffalo

When
August 27, 3:15 AM CST to 3:19 AM CST
Where
Buffalo County, 1.29 mi WSW of Kearney
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Crop damage
$5.0 million
Reported by
Emergency Manager
Coordinates
40.694, -99.103

Wind gusts were estimated to be near 70 MPH. A trailer home was damaged when 3 trees were downed. Part of a tree knocked a hole through the roof, allowing water to get inside the home.

Thunderstorm Wind, Nuckolls

When
August 27, 4:24 AM CST
Where
Nuckolls County, 1 mi N of Nelson
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.215, -98.070

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714466, 714478, 714463, 714474, 714468, 714467.